PPIs And H2 Blockers Cause Gastrointestinal Infections, Food Poisioning
The new study published in the British Journal of Clinical Pharmacology revealed that acid pills taken to fight indigestion and heartburn actually suppress the production of acid. The medicines called proton pump inhibitors (PPIs) increase the risk of stomach bugs that cause serious gastrointestinal infections and food poisoning.
According to the researcher Li Wei that the reason for the high rate in food poisoning risk may metabolize pills and the bacteria in the stomach may increase the infection. The stomach acid acts as a barrier which balances all bacteria and categorizes them between good and bad. PPIs can damage the "Teflon-like" lining of blood vessels.
The study was conducted on 565,000 adults and found those certain medications had higher risks of infections with C. difficile and Campylobacter bacteria. It was confirmed that there was 1.4 to 4.5 times increased risk of C. difficile and 3.7-times increased risk of Campylobacter. These two bacteria cause serious internal infections.
The histamine H2-receptor antagonists (H2) blockers that increase the risk of potential gut infections were Zantac, Pepcid, and Tagamet. The medications such as Prilosec, Prevacid and Nexium are linked to proton pump inhibitors.
The U.S. Food and Drug Administration has alraedy warned about the risk of these PPIs and H2 blockers.
According to the U.S. Centers for Disease Control and Prevention, nearly half a million Americans were affected by the infection in 2011 and 29,000 died within a month. The patients suffered complications from excessive stomach acid production and gastrointestinal infections.
The new research confirmed that long-term use of PPIs has a number of health risk including nutrient deficiencies, heart attack, bone loss, and gastrointestinal disease. Researchers suggested that users of those medications should be vigilant about food hygiene as the side effects may cause food poisoning or gut infections.